Subacute Cutaneous Lupus Erythematosus and Tinea Corporis

March 5, 2010

Match the following characteristics with the clinical disorders pictured in the photographs of Cases 1 and 2. Then read the brief descriptions that follow on the next page to see how well you did.

Case 1 Case 2

 

Match the following characteristics with the clinical disorders pictured in the photographs of Cases 1 and 2. Then read the brief descriptions that follow on the next page to see how well you did.

Clinical CharacteristicsCase 1Case 2Both casesNeither
Potassium hydroxide preparation indicated    
Antinuclear antibody and anti-Ro (SSA) antibody serological tests indicated    
Associated with arthralgia    
Anesthetic to needle prick    
Hydroxychloroquine therapy    
Antifungal cream therapy    
New household pet    

 

Answer on next page

The correct answers are as follows:

Case 1 Case 2

 

Clinical CharacteristicsCase 1Case 2Both casesNeither
Potassium hydroxide preparation indicated  X 
Antinuclear antibody and anti-Ro (SSA) antibody serological tests indicatedX   
Associated with arthralgiaX   
Anesthetic to needle prick   X
Hydroxychloroquine therapyX   
Antifungal cream therapy X  
New household pet X  

 

DISCUSSION

Both of the disorders presented in Cases 1 and 2 are characterized by annular, scaling erythema. However, the widespread nature of the eruption in Case 1 and the very localized nature of the eruption in Case 2 strongly suggest the correct diagnoses of subacute cutaneous lupus erythematosus (SCLE) and tinea corporis, respectively. A thorough review of systems, including elicitation of symptoms, would also be most helpful to direct further investigation. Any scaling eruption might represent dermatophytosis (superficial fungal infection, most commonly attributable to Trichophyton rubrum); therefore, a potassium hydroxide (KOH) preparation is indicated for both of these cases.1 This test was negative in Case 1 but positive in Case 2.

Case 1 is a previously healthy 43-year-old man whose skin lesions first developed 3 months before presentation and have been increasing since that time. The multiple annular, scaling patches on his arms, upper anterior chest, and lower extremities are asymptomatic. However, the patient also has anorexia and mild weight loss (4.5 kg [10 lb]), asymmetric polyarthralgia, and objectively verified daily low-grade fever (temperature, up to 37.9°C [100.2°F]). The scale at the inner border of the polycyclic red rings places the pathological process in the epidermis, thereby ruling out dermal granulomatous processes that might also present with widespread annular lesions (such as sarcoidosis, granuloma annulare, and Hansen disease).

The negative KOH preparation essentially ruled out fungi as a cause of this widespread eruption. Because of the associated systemic complaints and the polycyclic morphology, collagen vascular screening tests were ordered. Tests for antinuclear antibody and anti-Ro (SSA) antibody were positive; the patient was also mildly anemic. The results of a skin biopsy were compatible with lupus erythematosus, thereby confirming the diagnosis of SCLE.

Although this patient's lesions were more widespread, SCLE typically presents with a photo-accentuated, annular, scaly eruption that is worse on the upper trunk and extremities. About 80% of patients have positive tests for anti-Ro antibody; arthralgia is common, but in contrast to systemic lupus erythematosus, renal disease is rare.2 A variety of medications (including most classes of antihypertensive drugs, terbinafine, and several chemotherapeutic agents) may induce this disorder.3

SCLE is best treated with oral antimalarial drugs; systemic corticosteroids, various immunosuppressive agents, thalidomide, and calcineurin inhibitors may be useful in recalcitrant cases. Prolonged follow-up is essential, even after clinical resolution, because additional symptoms may develop over time.4

Case 2 is a 12-year-old girl whose intensely itchy skin lesion developed during the 8 days before presentation. The positive KOH preparation confirmed the clinical suspicion of tinea corporis (ringworm). The source of the fungal infection was a new kitten. As is typical of a pet-related dermatophytosis, several siblings also had the same problem. The paucity of lesions and the intense inflammation are characteristic of fungal infection acquired from nonhuman sources (plants, animals).5

Either an azole or an allylamine topical agent could be employed to treat this localized infection. For a more disseminated dermatophytosis, oral itraconazole, terbinafine, fluconazole, or griseofulvin could be used. The choice of optimum therapy would depend on the precise species responsible. Needless to say, the infected pet also needs to be evaluated and treated by a veterinarian to eliminate the reservoir of infection.6

References:

REFERENCES:

1.

Modi GM, Maender JL, Coleman N, Hsu S. Tinea corporis masquerading as subacute cutaneous lupus erythematosus.

Dermatol Online J.

2008;14(4):8.

2.

Rothfield N, Sontheimer RD, Bernstein M. Lupus erythematosus: systemic and cutaneous manifestations.

Clin Dermatol.

2006;24:348-362.

3.

Sontheimer RD, Henderson CL, Grau RH. Drug-induced subacute cutaneous lupus erythematosus: a paradigm for bedside-to-bench patient-oriented translational clinical investigation.

Arch Dermatol Res.

2009;301:65-70.

4.

Popovic K, Wahren-Herlenius M, Nyberg F. Clinical follow-up of 102 anti-Ro/ SSA-positive patients with dermatological manifestations.

Acta Derm Venereol.

2008;88:370-375.

5.

Rabinowitz PM, Gordon Z, Odofin L. Pet-related infections.

Am Fam Physician.

2007;76:1314-1322.

6.

Rosen T, Jablon J. Infectious threats from exotic pets: dermatological implications. Dermatol Clin. 2003;21:229-236.

FOR MORE INFORMATION:


• Rosen T. Is this round lesion ringworm or a mimic?

Consultant.

2001;41: 838-852.